BACKGROUND/AIMS: The risk of gastrointestinal (GI) bleeding with dabigatran when compared to warfarin has been controversial in the literature. The aim of our study was to assess this risk with the use of dabigatran.
METHODS: We examined the medical records of patients who were started on dabigatran or warfarin from October 2010 to October 2012. The study was conducted in two hospitals.
RESULTS: A total of 417 patients were included (208 dabigatran vs. 209 warfarin). GI bleeding occurred in 10 patients (4.8%) in the dabigatran group compared to 21 patients (10.1%) in the warfarin group (p=0.0375). Multivariate analysis showed that patients who were on dabigatran for ≤ 100 days had a higher incidence of GI bleeding than those who were on it for >100 days (p=0.0007). The odds of GI bleeding in patients who were on dabigatran for ≤ 100 days was 8.2 times higher compared to those who were on the drug for >100 days. The incidence of GI bleeding in patients >65 years old was higher than in those <65 years old (p=0.0453, OR=3). History of previous GI bleeding was another risk factor for GI bleeding in the dabigatran group (p=0.036, OR=6.3). The lower GI tract was the most common site for GI bleeding in the dabigatran group (80.0% vs. 38.1%, p=0.014).
CONCLUSIONS: The risk of GI bleeding was lower with dabigatran. The risk factors for GI bleeding with dabigatran were the first 100 days, age >65 years, and a history of previous GI bleeding.
|Original language||English (US)|
|Number of pages||10|
|Journal||The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi|
|Publication status||Published - Apr 1 2015|
- Gastrointestinal hemorrhage
- Platelet aggregation inhibitors
ASJC Scopus subject areas